Alert archive / Tennessee / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 137, NWS Morristown, TN

June 20, 2005Blount County, Monroe County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jun 20, 2005, 2:38 PM EDT for Blount County, Monroe County, Tennessee. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 20, 2005, 2:38 PM EDT (18:38 UTC)
Expired
Jun 20, 2005, 3:30 PM EDT
In force
52 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

Counties Blount County, TN, Monroe County, TN

The radar

The Knoxville radar (KMRX), 91 km from the middle of the area, began a volume at 18:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.6 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2005-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 29 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2005-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
29 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
1262 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 9:30 AM EDT, 5 hours 8 minutes earlier.

Area forecast discussion, Jun 20, 9:30 AM EDT, 5 hours 8 minutes before
AREA FORECAST DISCUSSION...RETRANSMISSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
930 AM EDT MON JUN 20 2005

.DISCUSSION...THE SOUTHERN APPALACHIAN REGION IS BETWEEN SYNOPTIC
SYSTEMS TODAY WITH HIGH PRESSURE ACROSS THE CENTRAL U.S. AND AN
UPPER LOW OVER THE CAROLINAS.  MODELS IN DECENT AGREEMENT WITH THE
LOW ROTATING A BIT WESTWARD...REACHING SLIGHTLY INTO THE MRX CWA.
WITH GOOD DIURNAL HEATING...OUR AIR MASS WILL BECOME MODERATELY
UNSTABLE THIS AFTERNOON.  THE CIRCULATION AROUND THE LOW WILL
INCREASE LOW TO MID LEVEL MOISTURE AND LIFT ASSOCIATED WITH WEAK
WAVES ROTATING AROUND THE LOW WILL ACT AS THE TRIGGER FOR AFTERNOON
AND EVENING SHOWERS AND THUNDERSTORMS.  ALL HANDLED WELL IN THE
CURRENT FORECAST...WILL UPDATE LATE MORNING TO REMOVE MORNING
WORDING.

&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             86  62  88  66 /  30  20  10  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  84  61  85  64 /  30  20  10  10
OAK RIDGE, TN                       84  61  85  64 /  30  20  10  10
TRI CITIES AIRPORT, TN              82  57  82  59 /  30  20  10  20

&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC......NONE.
TN......NONE.
VA......NONE.

&&

MJB
Hazardous weather outlook, Jun 20, 5:00 AM EDT, 9 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
500 AM EDT MON JUN 20 2005

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-210900-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
500 AM EDT (400 AM CDT) MON JUN 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA THIS
AFTERNOON AND EVENING...WITH A FEW ISOLATED STORMS POSSIBLY BECOMING
SEVERE. THE MAIN THREATS FROM THIS STORMS WILL BE THE POSSIBILITY OF
DAMAGING WINDS...LARGE HAIL UP TO THE SIZE OF A NICKEL...AND LOCALLY
HEAVY RAINFALL WHICH MAY CAUSE SOME FLOODING OF LOW LYING AND FLOOD
PRONE AREAS.

.DAYS TWO THROUGH SEVEN (TUESDAY THROUGH SUNDAY)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

DMG

In the hours before

Local storm report, Jun 20, 1:46 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
146 PM EDT MON JUN 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             TELLICO PLAINS          35.37N 84.30W
06/20/2005  0.75 INCH        MONROE             TN   LAW ENFORCEMENT

            PENNY SIZE HAIL AT TELLICO AND MT. VERNON. REPORTED BY
            DIEPATCH.

0130 PM     TSTM WND DMG     TELLICO PLAINS          35.37N 84.30W
06/20/2005                   MONROE             TN   LAW ENFORCEMENT

            NUMEROUS TREES DOWN IN TELLICO AND MT. VERNON. REPORTED
            BY DISPATCH.

&&

COLE

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 1:08 PM EDTSevere Thunderstorm WarningMRXMonroe38 min
Jun 20, 3:54 PM EDTSevere Thunderstorm WarningMRXMarion66 min
Jun 20, 4:02 PM EDTSevere Thunderstorm WarningMRXKnox43 min
Jun 20, 4:21 PM EDTSevere Thunderstorm WarningMRXAnderson39 min
Jun 20, 4:28 PM EDTSevere Thunderstorm WarningMRXLoudon, Roane77 min
Jun 20, 4:58 PM EDTSevere Thunderstorm WarningMRXMarion32 min
Jun 20, 4:11 PM EDTSevere Thunderstorm WarningMRXLee, Scott49 min
Jun 20, 2:40 PM EDTSevere Thunderstorm WarningMRXCherokee35 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.